Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Apr 8, 2021, 11:55 PM EDT for City of Lynchburg, Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 8, 2021, 11:55 PM EDT (03:55 UTC)
- Expired
- Apr 9, 2021, 12:30 AM EDT
- In force
- 35 min
- Issued by
- NWS Blacksburg, VA
County City of Lynchburg, VA
The radar
The Roanoke radar (KFCX), 104 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 3.9 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 423 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1179 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 314 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.8
The text
As transmitted.
726
WWUS81 KRNK 090355
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
1155 PM EDT Thu Apr 8 2021
VAZ034-035-045-090430-
Amherst-Campbell-Bedford-
1155 PM EDT Thu Apr 8 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CAMPBELL...EAST CENTRAL
BEDFORD...AND SOUTH CENTRAL AMHERST COUNTIES AND THE CITY OF
LYNCHBURG...
At 1154 PM EDT, a strong thunderstorm was located near Evington,
moving north at 20 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Lynchburg...
Forest...
Evington...
Rustburg...
Madison Heights...
Boonsboro...
and Timberlake.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3715 7915 3719 7936 3750 7928 3742 7901
3737 7898
TIME...MOT...LOC 0354Z 199DEG 18KT 3722 7923
$$
BMGWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Apr 8, 8:32 PM EDT, 3 hours 23 minutes earlier.
Area forecast discussion, Apr 8, 8:32 PM EDT, 3 hours 23 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 832 PM EDT Thu Apr 8 2021 .SYNOPSIS... A complex low pressure system will keep a front over the region through Friday. Another low continues the chance of showers through Sunday. Dry weather is expected behind this system for Monday and Tuesday. && .NEAR TERM /THROUGH FRIDAY/... As of 820 PM EDT Thursday... Thunderstorms have manage to take advantage of the instability provided by today's heating ahead of the shortwave slipping across the region: surface CAPE of the evening sounding was ~1000 j/kg, so no shock that we are getting some thunder and lightning: that instability combined by the weak shear has allowed for some isolated cells to produce some hail. Will continue to monitor the showers and storms as they slip across the area: generally expecting things to continue to remain mostly quiet, though the HRRR is wanting to slightly organize the line as it skips northeast past Lynchburg as it slips into Sterling's coverage area. Following the rain, wedge conditions start to build into the region, coating the area in areas of fog and low clouds generally in the foothills and Piedmont, into the Southern Shenadoah and New River Valley. Previous Discussion... As of 150 PM EDT Thursday... As we head through the afternoon, a shortwave/vort tracks into the mountains, with upper divergence increasing to the northeast. High- res models still highlight best shower chances in a corridor from the Alleghanys of Virginia, southeast into the piedmont of VA. MLCAPEs of 400-700 J/Kg may be enough to allow for some thunderstorms. Otherwise, rest of the CWA will see isolated to scattered showers this afternoon, with lowest threat across the NC piedmont into the foothills Tonight, will see shallow wedge hold firm across the piedmont while rest of the area will stay on the warm side of the front. Tail end of vort will keep threat of showers high this evening along/north of a BKW-LYH line, then should see some drying at least south of this line overnight, which in agreement of the Euro/NAM solution. Could see some drizzle/fog across the foothills/piedmont of VA outside the showers, but the wedge overall does not look that strong. Lows in the 50s most areas tonight. Friday will see another scattering of showers/storms as another shortwave pivots across the area, with best chance along/east of the Blue Ridge. Temperatures overall are dependent on wedge/cloud cover and showers, but leaned toward cooler MET. Still warm with mid to upper 60s from Lewisburg-Roanoke-Lynchburg north, to lower to mid 70s south. Forecast confidence high. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 225 PM EDT Thursday... Showery and isolated thunderstorms while warm weather continues... Backdoor front will have partially eroded the wedge by Friday night. Overnight showers will be less numerous before a cold front approaches Saturday night, and because of the lack of insolation to help instability, don't expect any thunder after sundown. Showers and storms pick up again Saturday afternoon. With the wedge eroded and the best forcing of the weekend from the front, have isolated thunder in the forecast for most of the area through Saturday afternoon and evening. Rain persists through the night into early Sunday morning, expecting this to be the period of heaviest rain. Up to three-quarters of an inch in our northernmost counties around Bath. On Sunday after the front has passed, may have some lingering precip before the closed low moves far enough north, which should be late Sunday. Skies will also start to clear after an overcast weekend. Despite the cloudiness, temperatures over the weekend will be still be above normal for the time of year. Daily highs across the forecast area will be in the high 60s or 70s this weekend. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 200 PM EDT Thursday... Generally dry early, then an increasing chance for showers along with a cooling trend later next week. Ensemble guidance is consistent with indicating shallow ridging aloft with a flat closed low spinning over the Great Lakes gradually gaining some amplitude toward the latter portion of next week. While this pattern will not favor any significant weather for the Appalachians and central mid Atlantic region, it may not be completely dry as some weak short waves cross the region especially as the upper low starts to amplify later in the week. Cooler air will steadily filter in from the northwest though since we will be starting off the week above normal expect the cooldown will only bring us closer to seasonal normals for mid April. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... As of 830 PM EDT Thursday... Scattered showers and storms continue to press through the area this evening, bringing brief moments of sub vfr ceilings and visibilities, as well as some lightning. This wave is expected to continue to press northeast over the next few hours. Following the rain comes wedge conditions that will produce very poor flight conditions in the east, impacting LYH and DAN. Likewise, confidence has increased in that these wedge conditions look to also impact BCB and ROA. BLF due to its proximity away from the BLue Ridge looks to make it through the night fairly well. LWB still remains of question, but given the precipitation it has received there this evening, confidence has risen enough to put fog in for tonight. Tomorrow will see flight conditions gradually improving for TAF sites near and east of the Blue Ridge. Following the improving conditions will be yet another possible wave that could impact flight conditions in the late afternoon, but high- res guidance remains variable on how much/when these would impact sites so any mention of showers/storms have been left out of TAFs at this time. Extended Aviation Discussion... The next round of more widespread sub-VFR conditions arrive Friday night into Saturday with a frontal boundary and showers/storms. These conditions may linger into the first half of Sunday before improving conditions through early next week. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS/WP NEAR TERM...RR/WP SHORT TERM...VFJ LONG TERM...MBS AVIATION...AMS/RR/WP
Hazardous weather outlook, Apr 8, 9:37 PM EDT, 2 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 937 PM EDT Thu Apr 8 2021 NCZ001>006-018>020-VAZ007-009>017-022-032-033-043-044-058-WVZ042>044- 507-508-100145- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Roanoke-Patrick-Franklin-Henry-Pittsylvania-Halifax- Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 937 PM EDT Thu Apr 8 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ018>020-023-024-034-035-045>047-059-100145- Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst- Campbell-Appomattox-Buckingham-Charlotte- 937 PM EDT Thu Apr 8 2021 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Tonight. Continued thunderstorm activity expected early tonight with some storms currently producing hail and frequent lightning. Activity will start to diminish after 10 PM. Localized flooding could also be a threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Local storm report, Apr 8, 10:08 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1008 PM EDT THU APR 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 PM HAIL 3 SW LYNCHBURG CITY 37.38N 79.19W
04/08/2021 M0.50 INCH CITY OF LYNCHBURG VA PUBLIC
&&Special weather statement, Apr 8, 10:14 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1014 PM EDT Thu Apr 8 2021
VAZ044-045-058-090315-
Halifax-Campbell-Pittsylvania-
1014 PM EDT Thu Apr 8 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
CAMPBELL...NORTHEASTERN PITTSYLVANIA AND NORTHWESTERN HALIFAX
COUNTIES...
At 1013 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Altavista to Ingram. Movement was
northeast at 20 mph.
Pea size hail is possible with these storms.
Locations impacted include...
Altavista...
Halifax...
Hurt...
Brookneal...
Clover...
Ingram...
and Mt Airy.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3672 7922 3718 7937 3729 7894 3726 7892
3725 7892 3725 7889 3715 7885 3702 7890
3700 7889 3698 7890 3698 7889 3699 7888
3698 7882 3695 7879 3696 7877 3697 7877
3681 7871
TIME...MOT...LOC 0213Z 246DEG 17KT 3714 7927 3674 7915
RABLocal storm report, Apr 8, 10:27 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1027 PM EDT THU APR 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM HAIL 1 NNE LYNCHBURG AIRPORT 37.35N 79.19W
04/08/2021 E1.00 INCH CITY OF LYNCHBURG VA PUBLIC
&&Local storm report, Apr 8, 10:30 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1030 PM EDT THU APR 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM HAIL 2 NNE LYNCHBURG AIRPORT 37.36N 79.18W
04/08/2021 E1.00 INCH CITY OF LYNCHBURG VA PUBLIC
&&Special weather statement, Apr 8, 10:44 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1044 PM EDT Thu Apr 8 2021
VAZ047-090315-
Buckingham-
1044 PM EDT Thu Apr 8 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BUCKINGHAM COUNTY...
At 1044 PM EDT, a strong thunderstorm was located near Wingina, or 7
miles northwest of Buckingham, moving northeast at 15 mph.
Locations impacted include...
Buckingham...
Dillwyn...
Wingina...
and Centenary.
Pea sized hail and brief heavy rainfall can be expected with this storm.
LAT...LON 3756 7837 3749 7870 3764 7878 3763 7874
3764 7872 3767 7872 3768 7869 3770 7869
3768 7866 3768 7864 3771 7865 3774 7863
3776 7861 3775 7858 3776 7855 3776 7851
3777 7850 3779 7850
TIME...MOT...LOC 0244Z 245DEG 12KT 3761 7867
RABSpecial weather statement, Apr 8, 11:55 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1155 PM EDT Thu Apr 8 2021
VAZ034-035-045-090430-
Amherst-Campbell-Bedford-
1155 PM EDT Thu Apr 8 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CAMPBELL...EAST CENTRAL
BEDFORD...AND SOUTH CENTRAL AMHERST COUNTIES AND THE CITY OF
LYNCHBURG...
At 1154 PM EDT, a strong thunderstorm was located near Evington,
moving north at 20 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Lynchburg...
Forest...
Evington...
Rustburg...
Madison Heights...
Boonsboro...
and Timberlake.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3715 7915 3719 7936 3750 7928 3742 7901
3737 7898
TIME...MOT...LOC 0354Z 199DEG 18KT 3722 7923
BMGThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 8:12 PM EDT | Special Weather Statement | RNK | Bath | 48 min |
| Apr 8, 8:23 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt | 37 min |
| Apr 8, 8:38 PM EDT | Special Weather Statement | RNK | Campbell | 37 min |
| Apr 8, 8:48 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, City of Lynchburg | 27 min |
| Apr 8, 9:15 PM EDT | Areal Flood Advisory | RNK | Alleghany, Botetourt, Craig | 4 hr |
| Apr 8, 9:15 PM EDT | Special Weather Statement | RNK | Alleghany, Bath, City of Covington | 90 min |
| Apr 8, 9:21 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Campbell, City of Lynchburg | 54 min |
| Apr 8, 9:27 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Botetourt, City of Covington | 63 min |
| Apr 8, 9:40 PM EDT | Special Weather Statement | RNK | Bedford, Botetourt | 65 min |
| Apr 8, 10:14 PM EDT | Special Weather Statement | RNK | Campbell | 61 min |
| Apr 8, 10:44 PM EDT | Special Weather Statement | RNK | Buckingham | 31 min |
| Apr 9, 1:28 PM EDT | Special Weather Statement | RNK | Pulaski | 32 min |
| Apr 9, 1:52 PM EDT | Special Weather Statement | RNK | Bath | 23 min |
| Apr 9, 1:58 PM EDT | Special Weather Statement | RNK | City of Radford | 32 min |
| Apr 9, 2:05 PM EDT | Special Weather Statement | RNK | Alleghany | 25 min |
| Apr 9, 2:09 PM EDT | Severe Thunderstorm Warning | RNK | Bath | 51 min |
| Apr 9, 2:27 PM EDT | Special Weather Statement | RNK | Montgomery, City of Radford | 33 min |
| Apr 9, 2:29 PM EDT | Special Weather Statement | RNK | Pulaski | 31 min |
| Apr 9, 2:50 PM EDT | Special Weather Statement | RNK | Giles | 25 min |
| Apr 9, 2:53 PM EDT | Special Weather Statement | RNK | Alleghany | 37 min |
| Apr 9, 2:55 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 50 min |
| Apr 9, 3:11 PM EDT | Special Weather Statement | RNK | Carroll | 34 min |
| Apr 9, 3:12 PM EDT | Areal Flood Advisory | RNK | Carroll, Floyd, Grayson, Montgomery, Pulaski, Wythe | 3 hr |
| Apr 9, 3:14 PM EDT | Special Weather Statement | RNK | Craig | 31 min |
| Apr 9, 3:21 PM EDT | Special Weather Statement | RNK | Bath | 24 min |
| Apr 9, 3:31 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Patrick | 44 min |
| Apr 9, 3:40 PM EDT | Special Weather Statement | RNK | Halifax | 35 min |
| Apr 9, 3:56 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 49 min |
| Apr 9, 4:07 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 23 min |
| Apr 9, 4:10 PM EDT | Special Weather Statement | RNK | City of Martinsville | 35 min |
| Apr 9, 4:19 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Pittsylvania | 41 min |
| Apr 9, 4:31 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 44 min |
| Apr 9, 4:35 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Patrick | 40 min |
| Apr 9, 4:40 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania | 50 min |
| Apr 9, 5:10 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 36 min |
| Apr 9, 5:13 PM EDT | Tornado Warning | RNK | Pittsylvania | 33 min |
| Apr 9, 5:27 PM EDT | Tornado Warning | RNK | Halifax, Pittsylvania | 48 min |
| Apr 9, 5:55 PM EDT | Tornado Warning | RNK | Halifax | 50 min |
| Apr 9, 6:00 PM EDT | Special Weather Statement | RNK | City of Martinsville | 45 min |
| Apr 9, 6:16 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 44 min |
| Apr 9, 6:41 PM EDT | Special Weather Statement | RNK | Mecklenburg | 34 min |
| Apr 9, 3:28 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 47 min |
| Apr 9, 4:11 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 49 min |
| Apr 9, 4:20 PM EDT | Tornado Warning | RNK | Surry | 25 min |
| Apr 9, 4:35 PM EDT | Severe Thunderstorm Warning | RNK | Stokes | 55 min |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.